Galpseud plus linctus contains two active ingredients, pseudoephedrine and chlorphenamine.
Pseudoephedrine is a type of medicine called a decongestant. It works by acting on alpha receptors that are found in the walls of blood vessels in the linings of the nasal passages and sinuses. It causes these blood vessels to contract and narrow, thereby decreasing blood flow into the linings of the nose and sinuses. This reduces the feeling of congestion and also reduces the production of mucus.
Pseudoephedrine can be used to relieve a blocked nose and sinus congestion associated with nasal allergies such as hayfever.
Chlorphenamine is a type of medicine called a sedating antihistamine. It works by preventing the actions of histamine.
Histamine is a substance produced by the body as part of its defence mechanisms. It is stored in cells called mast cells, in almost all tissues of the body. When the body reacts to a foreign substance (known as an allergen, eg flower pollen, pet fur), the mast cells are stimulated by the allergen and release their stores of histamine.
The released histamine binds to its receptors (H1 receptors), causing a chain reaction that results in allergic symptoms. It causes an increase in blood flow to the area of the allergy, and the release of other chemicals that add to the allergic response. All this results in the symptoms of an allergic reaction. In nasal allergies such as hayfever, this causes inflammation of the nose, eyes and airways and results in itchy watery eyes, a runny nose, sneezing and nasal congestion.
Chlorphenamine works by blocking histamine H1 receptors. This prevents the actions of histamine, which reduces symptoms of the allergy, such as mucus production in the nose.
Chlorphenamine is called a sedating antihistamine because it enters the brain in significant quantities and causes drowsiness.
The combination of antihistamine and decongestant in Galpseud plus is used to relieve the symptoms of nasal allergies such as hayfever.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer. For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
If you or your child are taking any other medicines, including those bought without a prescription and herbal medicines, you should check with your doctor or pharmacist before using this medicine, to make sure that the combination is safe.
You should not use other decongestant medicines in combination with this one.
You should not use this medicine if you are currently taking a type of medicine called a monoamine oxidase inhibitor (MAOI), or have taken one of these medicines in the last 14 days. MAOIs include the antidepressants phenelzine, tranylcypromine, isocarboxazid and moclobemide, and the anti-Parkinson's medicines selegiline and rasagiline. This is because the combination of pseudoephedrine with these medicines could cause a dangerous increase in blood pressure (hypertensive crisis).
If pseudoephedrine is taken with any of the following medicines, the combination may cause an increase in blood pressure. If you are already taking any of these medicines you should avoid taking this one as well:
Pseudoephedrine may reduce the effects of medicines to treat high blood pressure (antihypertensives). If you are taking medicines for high blood pressure you should not take this medicine unless your doctor agrees.
There may be an increased risk of drowsiness and sedation if chlorphenamine is taken with any of the following (which can also cause drowsiness):
There may be an increased risk of side effects such as dry mouth, blurred vision, urine retention and constipation if chlorphenamine is taken with anticholinergic medicines that can cause these type of side effects, such as the following:
There are currently no other medicines available in the UK that contain both pseudoephedrine and chlorphenamine.
Care decongestant tablets and liquid and Sudafed decongestant tablets and liquid contain just pseudoephedrine.
Piriton contains just chlorphenamine.